Illinois, 2013Flooding in Illinois, July 1 to 16, 2013
July 1 to 16, 2013 · NWS PAH · 2 events in 2 counties and zones
Very heavy rain during the first few days of July caused rises on the Little Wabash River. A low in the upper levels of the atmosphere moved west across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain during the first few days of July caused rises on the Little Wabash River. A low in the upper levels of the atmosphere moved west across the Ohio Valley. A nearly stationary frontal boundary touched off several rounds of showers and thunderstorms. Tropical rains fell with high rainfall rates. Where the heaviest rains fell, totals were between 2 and 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 5:18 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 1, 5:18 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT MON JUL 1 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 327 PM CDT MON JUL 1 2013
RAIN CHANCES WILL CONTINUE TO RUN HIGH AS LONG AS THE UPPER LOW IS
IN OUR VICINITY...AND IT DOES LOOK TO BE THROUGH THE SHORT TERM
PORTION OF THE FORECAST OR MOST OF IT. THE LOW RETROGRADES
NORTHWESTWARD FROM THE HEART OF OUR FA TO CENTRAL MO OVER THE NEXT
48-72 HOURS. POPS WILL BE HIGHEST IN THE PEAK HEATING PTN OF THE
DAY AS IT HAS BEEN THE PAST COUPLE OF DAYS...AS DESTABILIZATION
SHOWERS/STORMS TAP HIGH PW'S. DUALPOL RAINFALL RATES MAY BE
INTENSE AT TIMES WHICH COULD RESULT IN LOCALIZED FLOODING IN
HEAVIER SHOWER/STORM AREAS...ESP WHERE THE REPEAT. THIS WILL BE
MOST LIKELY THIS PM AND TMRW PM. BY WED...WE ARE MORE WARM
SECTORED AND WOULD EXPECT A SLIGHT DECREASE IN POPS AS WE ESCAPE
BEING DIRECTLY UNDERNEATH THE LOW ITSELF AND THE PROFILE WARMS A
LITTLE ALOFT.
TEMPS WILL RUN SIMILAR TO GOING TEMPS WITH NOT MUCH SWING GIVEN
THE CLOUDS/PCPN...WILL MAKE ONLY MINOR MASSAGES.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 327 PM CDT MON JUL 1 2013
AT THE BEGINNING OF THE LONG TERM PERIOD...UPPER LEVEL RIDGES OF
HIGH PRESSURE ARE FORECAST TO BE LOCATED OVER THE SOUTHWEST US AND
JUST OFF THE MID ATLANTIC SEABOARD WITH AN UPPER TROUGH IN BETWEEN.
WITH TIME THE UPPER RIDGE OFF THE EAST COAST BUILDS WESTWARD AND
THIS COMBINED WITH SOUTHERLY FLOW AROUND A SURFACE HIGH CENTERED
OVER THE SOUTHEAST US WILL BRING INCREASING AMOUNTS OF DEEP MOISTURE
AS WELL AS INCREASING SHOWER AND THUNDERSTORM CHANCES FROM THE EAST
TOWARD THE WEST.
THROUGH SATURDAY LONG RANGE MODELS ARE IN DECENT AGREEMENT. SATURDAY
NIGHT INTO SUNDAY THE GFS BREAKS DOWN THE RIDGE OVER THE REGION AND
BRINGS A CHUNK OF ENERGY/SHORT WAVE ACROSS OUR CWA WHILE THE ECMWF
KEEPS THE RIDGE IN PLACE. EITHER WAY WITH PLENTY OF MOISTURE AND
INSTABILITY WE SHOULD STILL HAVE SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT THE AMOUNT OF COVERAGE WILL DEPEND ON UPPER
SUPPORT OR THE LACK THEREOF.
BEYOND SUNDAY NIGHT THE GFS BREAKS DOWN THE RIDGE COMPLETELY AND
KEEPS THE AREA IN NEAR ZONAL FLOW THROUGH THE END OF THE PERIOD THUS
YIELDING DAILY PRECIP CHANCES WHILE THE ECMWF AND CANADIAN CONTINUE
TO BUILD THE UPPER RIDGE WESTWARD WHICH WOULD EVENTUALLY PUSH PRECIP
CHANCES TO OUR NORTH AND WEST. KINDA HARD TO BELIEVE THE UPPER RIDGE
IS GOING TO BREAK DOWN THAT MUCH SO KEPT RATHER SMALL POPS JUST IN
CASE.
BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH MOST OF THE PERIOD
WITH READINGS NOT EXPECTED TO GET BACK TO NORMAL UNTIL THE VERY END
OF THE PERIOD.
&&
.AVIATION...
ISSUED AT 616 PM CDT MON JUL 1 2013
WILL CONTINUE WITH GENERALLY MVFR CIGS THROUGH THE FORECAST. SOME
BREAKS ARE EXPECTED AT TIMES. DURING THE DAYBREAK HOURS...PERSISTENCE
SUGGESTS CIGS MAY BRIEFLY FALL TO AT OR BELOW 1K/FT. WILL CARRY
VCSH FOR THIS EVENING GIVEN RADAR TRENDS...AND SCATTERED WEAK
CONVECTION FORECAST TO CONTINUE ABOUT THE NEARLY STATIONARY UPPER
LOW SITUATED OVER THE AREA.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 1, 2:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT MON JUL 1 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-022045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY
RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY INTO
TUESDAY EVENING...ESPECIALLY DURING THE AFTERNOON HOURS. SEVERE
WEATHER IS NOT EXPECTED....BUT LOCALIZED HEAVY RAINFALL IS AGAIN
POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
SMALL CHANCES OF THUNDERSTORMS ARE FORECAST IN THE EAST ON
INDEPENDENCE DAY. THE CHANCES WILL OVERSPREAD THE AREA FRIDAY AND
INCREASE OVER THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALLY HEAVY RAINFALL WILL BE A CONCERN...ESPECIALLY
OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JP
In the hours before
Special weather statement, Jul 1, 3:59 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT MON JUL 1 2013
ILZ076>078-082-083-087-INZ081-082-085>088-KYZ014-015-018>020-
020000-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-
MCLEAN-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...SHAWNEETOWN...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...
DIXON...HENDERSON...OWENSBORO...CALHOUN
459 PM CDT MON JUL 1 2013
...SHORT LIVED FUNNEL CLOUDS POSSIBLE INTO THE EVENING HOURS...
AT 453 PM...DAVIESS COUNTY DISPATCH HAS REPORTED THAT FUNNEL
CLOUDS HAVE BEEN OBSERVED WEST OF THE CITY. THERE IS AN ISOLATED
THUNDERSTORM OVER THE NORTHWEST PART OF THE COUNTY. WHAT HAS BEEN
OBSERVED IS MOST LIKELY...WHAT IS KNOWN AS A COLD AIR FUNNEL. THE
POSSIBILITY OF THESE FUNNELS WILL REMAIN WITH ANY SHOWER ACTIVITY
THROUGH THE REST OF THE DAY.
COLD AIR FUNNELS ARE DUE TO COLD AIR ALOFT...WARM MOIST AIR NEAR
THE GROUND...AND ARE USUALLY IN ASSOCIATION WITH A STRONG AREA OF
LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE. COLD AIR
FUNNELS USUALLY ARE VERY BRIEF AND RARELY TOUCH THE GROUND. IF
THESE FUNNELS DO TOUCH DOWN...THEY MOST LIKELY WILL NOT CAUSE
DAMAGE TO LIFE OR PROPERTY.
Local storm report, Jul 1, 5:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FLOOD MOUNT CARMEL 38.42N 87.77W
07/01/2013 WABASH IL EMERGENCY MNGR
STANDING SHALLOW WATER REPORTED OVER SEVERAL COUNTY
ROADS. 2 ROADS IN MOUNT CARMEL HAVE STANDING WATER.
&&
CTNLocal storm report, Jul 1, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
842 PM CDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLOOD 2 S BUCKSKIN 38.20N 87.41W
07/01/2013 WARRICK IN TRAINED SPOTTER
HIGHWAY 57 SOUTH OF TOWN HAS A FOOT OF RUNNING WATER
ACROSS IT. VERY HEAVY RAIN CONTINUES.
&&
SMITTYFlood, Wayne
- When
- July 1, 8:00 PM CST to July 5, 10:00 AM CST
- Where
- Wayne County, Golden Gate to 1.96 mi NNE of Golden Gate
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -88.200
The Little Wabash River flooded parts of Wayne County Route 3 in several locations. A trained spotter reported that the depth and speed of the current on both sides of the Little Wabash River bridge could wash vehicles from the bridge approaches.
Flood, White
- When
- July 2, 2:00 PM CST to July 16, 2:00 PM CST
- Where
- White County, Carmi to 1.69 mi SSW of Carmi
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Moderate flooding occurred along the Little Wabash River near Carmi. The crest of 33.62 feet occurred on the afternoon of the 8th. Flood stage there is 27 feet. Low-lying areas near Routes 1 and 14 in Carmi began to flood. Some county roads were inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464177, 464175.